Alert archive / Alabama / Tornado Warnings in 2016

Tornado Warning 35, NWS Huntsville, AL

December 17, 2016Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Dec 17, 2016, 11:27 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 33 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 17, 2016, 11:27 PM CST (05:27 UTC)
Expired
Dec 18, 2016, 12:00 AM CST
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 108 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 11:38 PM CSTTSTM WND DMG5 S Waterloo, ALTREES DOWN IN RIVERTON. TIME CORRECTED BASED ON RADAR.
Dec 17, 11:39 PM CSTTSTM WND DMG3 Ssw Waterloo, ALMULTIPLE TREES AND POWER LINES DOWN IN THE RIVERTON AREA. TIME ESTIMATED FROM RADAR. TIME CORRECTED.
Dec 17, 11:45 PM CSTTSTM WND DMG10 Ne Cherokee, ALPOWER POLES BROKEN FOR A HALF-MILE ALONG COUNTY ROAD 189 NORTH OF COUNTY ROAD 14. TIME ESTIMATED FROM RADAR.
Dec 18, 12:00 AM CSTTSTM WND DMG6 Wnw Underwood-Petersv, ALTREES DOWN ALONG COUNTY ROAD 15. CORRECTED TIME BASED ON RADAR.
Dec 18, 12:01 AM CSTTSTM WND DMG5 S Waterloo, ALTREES DOWN IN RIVERTON.
Dec 18, 12:03 AM CSTTSTM WND GST 496 Wnw Underwood-Petersv, ALCWOP STATION FW0158.
Dec 18, 12:05 AM CSTTSTM WND DMG8 W Underwood-Petersvil, ALDOWNED POWER POLE.
Dec 18, 12:05 AM CSTTSTM WND DMG8 W Underwood-Petersvil, ALDOWNED POWER POLE ON COUNTY ROAD 6.
Dec 18, 12:06 AM CSTTSTM WND DMG10 W Underwood-Petersvi, ALTREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD 189 AND COUNTY ROAD 6.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 8:58 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WFUS54 KHUN 180527
TORHUN
ALC033-077-180600-
/O.NEW.KHUN.TO.W.0035.161218T0527Z-161218T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
1127 PM CST SAT DEC 17 2016

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Colbert County in northwestern Alabama...
  Western Lauderdale County in northwestern Alabama...

* Until midnight CST
    
* At 1127 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Midway, or near Iuka, moving east at 45
  mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Cherokee around 1150 PM CST. 

Other locations impacted by this tornadic thunderstorm include
Margerum, Eastport, Wright, Threet and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3472 8812 3489 8810 3490 8812 3497 8780
      3477 8772
TIME...MOT...LOC 0527Z 256DEG 41KT 3477 8830 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

SL.77
1 follow-up statement
215 
WWUS54 KHUN 180550
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1150 PM CST SAT DEC 17 2016

ALC033-077-180600-
/O.CON.KHUN.TO.W.0035.000000T0000Z-161218T0600Z/
Colbert AL-Lauderdale AL-
1150 PM CST SAT DEC 17 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR
NORTHWESTERN COLBERT AND WESTERN LAUDERDALE COUNTIES...
    
At 1149 PM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Cherokee, or 13 miles northwest of
Sheffield, moving east at 50 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Colbert and western Lauderdale Counties, including the
following locations: Oakland, Threet and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3473 8805 3488 8802 3492 8801 3497 8780
      3477 8772
TIME...MOT...LOC 0549Z 260DEG 44KT 3487 8790 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SL.77

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 17, 11:16 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 17, 11:16 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1116 PM CST Sat Dec 17 2016

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 905 PM CST Sat Dec 17 2016

New tornado watch until 3 am for much of nw AL and portions of mid
TN. Lauderdale, Colbert, Franklin AL, Limestone and Lawrence
counties all in AL. Lincoln and Moore counties in TN. CAPEs are not
that impressive but with very high shear values and a 50 kt low
level jet, the tornado watch was extended to much of nw AL and
portions of srn mid TN.

A strong arctic cdfnt is now entering wrn TN with a much colder air
mass behind the cdfnt. For an example temps over sern MO (behind the
cdfnt) are arnd 30 degrees while just ahead of the cdfnt temps were
in the low 70s. Looks like the cdfnt will be entering nw AL by
midnight and the HSV area arnd 09z and then out of ne Al by 13z.

Lowered the pops for this evening based on current radar trends and
adjusted the wind gusts up a little to better reflect the current
gusts. Otherwise will keep the rest of the fcst as is.

With very cold air behind the cdfnt, still looks possible for some
light fzra on Sunday mrng, mainly north of the TN river. Not planning
on any changes with the winter wx advisory attm.

.SHORT TERM...(6 AM Sunday through Monday)
Issued at 248 PM CST Sat Dec 17 2016

The transition from rain to freezing rain should continue east and
reach Madison county by around 12z and Jackson County and southern
middle TN counties shortly after. Not expecting a long time frame for
the freezing rain to fall given the strong push of cold and dry air
behind it. A Winter Weather Advisory was issued for Lauderdale,
Colbert, Limestone, Madison and Jackson Counties in AL and Moore,
Franklin and Lincoln in TN. For Limestone, Madison and Jackson
counties- we are mostly concerned with the northern half of these
counties getting the ice accumulation. The reason is because the
intrusion of cold air isn't going to push all the way through our
counties, at least not this early in the day. This would limit the
freezing rain in areas south and in areas not in the advisory. This
will have to be monitored because 1 degree makes all the difference.
In terms of temps, they will be tricky. They will plummet behind the
front so overnight lows and daily highs may both be reached in the
morning. Once the freezing rain begins they may stabilize/increase a
deg or two and then fall once again in the afternoon once the precip
is over.

Like mentioned above, rain should end quickly west to east. It
should be out of NW AL by 15-16z, out of Huntsville by 18-19z and
out of the rest of the area by 21-22z. This is the best forecast
right now but if precip lingers, extending the advisory may need to
occur. Winds will breezy behind the precip with the gradient
tightening as high pressure quickly builds south. Forecast winds
could be a bit low so could see gusts 15-20 mph across the area.

Then it gets really cold. As temps continue to fall, the clear skies
will help temps to fall to the upper teens and lower 20s Sunday
night. With winds still around 5-10mph, wind chills will be in the
single digits in areas to the west and the teens in areas to the
east. There may not be too much lingering precip on the roads given
how warm it has been and the wind being elevated but if there is, it
will freeze Sunday night and could cause isolated slick spots Monday
morning.

.LONG TERM...(Monday night through Friday)
Issued at 237 PM CST Sat Dec 17 2016

Below freezing temps with wind chills in the teens, will linger well
into Monday morning and afternoon temps will only recover into the
upper 30s in NW AL and SoMid TN to the mid 40s in NE AL. Dry
conditions throughout the day Monday thanks to the sfc high starting
to build in behind the front. Overnight lows will be a little warmer
than Sunday night, ranging from the mid 20s to the lower 30s.

Tuesday will also be dry and a little warmer as the sfc high brings
back southerly flow. Highs will be seasonable around 50 with lows in
the mid/upper 30s. On Wednesday, an upper-level trough will swing
through the Midwest bringing a cold front into the area after
Midnight. Showers are possible along and ahead of the front. They
will taper off from west to east on Thursday. Behind the frontal
passage, lows on Thursday will drop about 10 degrees compared to the
night before into the lower 30s.  The upper-level trough will
quickly move eastward and sfc high pressure will build back in for
Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CST Sat Dec 17 2016

Arctic cdfnt is now just west of nw AL. As the cdfnt moves across
the cwa overnight, there will be a chc of shra/tsra ahead of the
cdfnt. Best chc of shra/tsra at KMSL will be between 07z and 09z and
between 08z and 10z at KHSV. After the cdfnt moves across the taf
site much colder air will push across the TN valley. This may
transition any linger rain to fzra rain at the taf sites. Attm the
best chc of fzra at KMSL will be between 15z and 17z and between 16z
and 18z at KHSV. Otherwise expect mainly mvfr conditions thru 00z.
After 00z expect vfr conditions.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory from 6 AM to noon CST Sunday for ALZ006-009.

     Winter Weather Advisory from 3 AM to 9 AM CST Sunday for ALZ001-002-
     005.

TN...Winter Weather Advisory from 6 AM to noon CST Sunday for TNZ076-096-
     097.

&&

NEAR TERM...007
SHORT TERM...LN
LONG TERM...JMS
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 17, 3:14 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CST SAT DEC 17 2016

ALZ001>010-016-TNZ076-096-097-181300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
314 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AN ARCTIC COLD FRONT WILL BRING A LINE OF STRONG TO MARGINALLY SEVERE
THUNDERSTORMS ACROSS THE AREA LATE TONIGHT. THE PRIMARY IMPACT WITH
THIS LINE OF STORMS WILL BE DAMAGING WINDS...ALTHOUGH THERE IS A LOW
TORNADO THREAT MAINLY FOR LOCATIONS IN NORTHWEST ALABAMA NEAR THE
MISSISSIPPI AND TENNESSEE BORDER. THE THREAT FOR SEVERE WEATHER WILL
END AROUND 2 TO 3 AM FOR NORTHWEST ALABAMA AND 4 TO 5 AM FOR THE
REMAINDER OF THE OUTLOOK AREA.

LIGHT RAIN WILL THEN TRANSITION TO LIGHT FREEZING RAIN AS THE ARCTIC
AIRMASS ARRIVES IN THE AREA AROUND 3 AM SUNDAY MORNING FOR NORTHWEST
ALABAMA AND 6 AM FOR SOUTHERN MIDDLE TENNESSEE AND NORTH CENTRAL ALABAMA.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR FREEZING RAIN
ACCUMULATIONS UP TO A TENTH OF AN INCH...SEE THE WINTER WEATHER
ADVISORY FOR LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE WINTER WEATHER ADVISORY AND FREEZING RAIN IS FORECAST TO END IN
NORTHWEST ALABAMA BY 6 AM AND BY NOON FOR AREAS NORTH OF THE
TENNESSEE RIVER. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH ARE
POSSIBLE...MAINLY ON ELEVATED SURFACES.

TEMPERATURES ARE THEN EXPECTED TO PLUMMET SUNDAY NIGHT...WITH WIND
CHILL VALUES FALLING INTO THE TEENS TO PERHAPS SINGLE DIGITS BY
MONDAY MORNING. ANY LINGERING PRECIP ON THE ROADS MAY FREEZE SUNDAY
NIGHT INTO MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT.

In the hours before

Special weather statement, Dec 17, 11:02 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1102 PM CST Sat Dec 17 2016

ALZ001-002-180615-
Lauderdale-Colbert-
Including the cities of...Florence...Muscle Shoals...Sheffield...
Tuscumbia
1102 PM CST Sat Dec 17 2016

...Severe possibly tornadic thunderstorms over North Mississippi
approaching Colbert and Lauderdale Counties by 1130 PM to midnight
CST...

There are a couple of severe possibly tornadic thunderstorms that
are approaching Colbert and Lauderdale Counties from northeast
Mississippi. These storms have a history of producing damage or
showing signs of rotation. They are currently moving at approximately
70 MPH.

Residents in Colbert and Lauderdale Counties should be prepared for
possible warnings over the next hour as these storms approach
Northwest Alabama.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 11:12 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale33 min
Dec 17, 11:20 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale40 min
Dec 17, 11:23 PM CSTTornado WarningHUNLauderdale37 min
Dec 17, 11:45 PM CSTSevere Thunderstorm WarningHUNLauderdale30 min
Dec 17, 11:55 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Dec 18, 12:08 AM CSTSevere Thunderstorm WarningHUNLauderdale37 min
Dec 18, 12:20 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin40 min
Dec 18, 12:25 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Dec 18, 12:40 AM CSTSevere Thunderstorm WarningHUNFranklin35 min
Dec 18, 1:06 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison24 min
Dec 18, 1:14 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence31 min
Dec 18, 1:30 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison45 min
Dec 18, 1:46 AM CSTSpecial Weather StatementHUNLawrence29 min
Dec 18, 1:48 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan27 min
Dec 18, 2:16 AM CSTSpecial Weather StatementHUNMorgan29 min
Dec 18, 2:20 AM CSTSpecial Weather StatementHUNMadison25 min
Dec 18, 2:28 AM CSTSpecial Weather StatementHUNMadison32 min
Dec 18, 4:00 AM CSTSpecial Weather StatementHUNJackson15 min
Dec 18, 4:21 AM CSTSpecial Weather StatementHUNDeKalb24 min

Nearby

Tornado Warnings in Alabama, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.